Originally created 11/18/99

Research suggests painkillers play role in heartburn



NEW ORLEANS -- Doctors have long known that popular painkillers like aspirin and ibuprofen can sometimes cause serious stomach ulcers. Now new research suggests the drugs may play a role in chronic heartburn, too.

Heartburn, that burning pain in the center of the chest, is one of the nation's most common medical complaints, afflicting millions of Americans at least occasionally.

The culprit is gastric acid that bubbles up from the stomach to the delicate esophagus because of a faulty stomach valve. Doctors call it gastroesophageal reflux disease, or GERD. Obesity, smoking and alcohol use are known risk factors. Antacids and other stomach drugs can ease the problem for many people.

The new research looked at whether yet another risk factor might be using certain painkillers -- aspirin, ibuprofen and other drugs called nonsteroidal anti-inflammatories, or NSAIDs.

University of Georgia scientists compared 12,500 Georgia Medicaid patients whose medical records showed they regularly took prescription-strength NSAIDS with similar Medicaid patients never prescribed painkillers.

Although reflux was fairly rare among these Medicaid patients, NSAID users were up to 200 percent more likely to have been diagnosed with it, said lead researcher Jeffrey Kotzan, who presented the study Wednesday at a meeting of the American Association of Pharmaceutical Scientists.

The study does not prove painkillers cause heartburn, stressed Kotzan. "It could very well be that people who have GERD hurt all the time, so they take NSAIDs," he said.

Other smaller studies have found a link between NSAIDs and heartburn, but none has suggested such a high risk, cautioned Dr. Patrick Waring of Emory University.

Waring's own research suggests NSAIDs are linked only to severe heartburn that causes complications that narrow the esophagus, instead of the more common, milder heartburn.

"It could be that people taking NSAIDs are not more likely to have reflux than the average person, but they are more likely to have a complication," he explained.

Waring's theory: If someone takes painkillers in a way that lets the drug sit on tender, already irritated tissue -- such as right before lying in bed -- the drug can mix with reflux acid to worsen inflammation.

While the new research looked only at prescription-strength NSAIDs, Waring said his own study found the strongest link was daily aspirin use, perhaps because people took the pill shortly before bed.

The research is not the first to warn about problems with NSAIDs. These drugs, both prescription and over-the-counter versions, are taken safely by tens of millions of people every year. But they can cause dangerous stomach ulcers and stomach bleeding in some people, particularly long-term users. Indeed, NSAIDs are blamed for hospitalizing 107,000 Americans every year, and killing 16,500.

While scientists try to figure out if heartburn really is a concern, what should consumers think?

"It's one more message that these medicines have the potential to injure the intestinal tract," said Waring. "If you take NSAIDs and have reflux, stop taking them, decrease the dose or go talk to a doctor and see if other options are available."